Illinois, 2016Flooding in Illinois, February 25 to 29, 2016
February 25 to 29, 2016 · NWS PAH · 5 events in 5 counties and zones
Between the 20th and the 25th, a quasi-stationary front sagged south across the Lower Ohio Valley. It then lifted back north as an area of low pressure developed on the front and moved northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between the 20th and the 25th, a quasi-stationary front sagged south across the Lower Ohio Valley. It then lifted back north as an area of low pressure developed on the front and moved northeast. Widespread showers with moderate to heavy rain fell during this time period. As the cold front moved through on the 24th, enough cold air wrapped into the system to change the rain to snow in some areas. Liquid precipitation during this period ranged between 1 and 3 inches. The rain and melting snow brought the Ohio and Little Wabash rivers above flood stage by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 25, 4:35 PM CST, 25 minutes earlier.
Area forecast discussion, Feb 25, 4:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
435 PM CST THU FEB 25 2016
.UPDATE...
Issued at 434 PM CST THU FEB 25 2016
Updated Aviation discussion for 00Z TAF Issuance.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CST THU FEB 25 2016
Finally getting a break heading into the weekend as far as the
sensible weather is concerned. High pressure will set up over the
northern Gulf states Fri/Sat. This will lead to a return to low
lvl southerly flow through the mid MS Valley/OH Valley regions,
and hence a warming trend aided by a return to sunshine. High
temps in the 40s on Fri will be followed by temps 55-60 by Sat
afternoon. Rather nice for late Feb.
.LONG TERM...(Saturday night through Thursday)
Issued at 300 PM CST THU FEB 25 2016
After an unseasonably warm Sunday with temps into the 60s, models
are in decent agreement bringing a weak cold front across the PAH
forecast area Sunday night. Models only generate very light QPF
with its passage, and mainly along and east of Interstate 57.
Continued with some light to low chance pops for those areas.
We will cool off a little for Monday, going from highs on Sunday in
the middle to upper 60s, to highs Monday and Tuesday in the upper
50s to lower 60s.
A more significant weather system will begin moving in Monday night.
GFS and ECMWF are in better agreement than yesterday, with both
models taking a surface low north of our region, but GFS is still a
little farther north and a little faster. GFS brings in
precipitation a little faster than ECMWF Monday night, which is a
switch in solutions between the two. But they do agree in bringing
the associated cold front and the bulk of the QPF across our region
Tuesday into Tuesday night. Kept precipitation chances in the
slight to low chance categories for Monday night, and went with good
chances for Tuesday and Tuesday night for our entire forecast area.
Models show LIs around to just below zero for southern counties, and
went with a slight chance of thunderstorms for portions of southeast
Missouri and far southwest Kentucky on Tuesday.
A few showers may linger in our eastern counties on Wednesday, and
cooler air will begin filtering into our region. High temperatures
will be close to seasonal on Wednesday, with highs mostly in the
upper 40s to lower 50s, and then drop off a few more degrees for
Thursday. ECMWF shows an upper level trof producing some light QPF
for our area Thursday, so included some small chances for rain
showers for our forecast area.
&&
.AVIATION...
Issued at 434 PM CST THU FEB 25 2016
Low VFR cigs to continue into evening hours. Time/height cross
sections do show mid decks above that, even if they scatter.
Should see scattering KCGI/KPAH but KEVV/KOWB is more iffy. All
sites will see diurnal cu/sc field redevelop tmrw in MVFR to low
VFR range again.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 25, 3:21 AM CST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CST THU FEB 25 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 AM CST THU FEB 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MINOR FLOODING IS FORECAST OR OCCURRING ON SEVERAL RIVERS. REFER
TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Alexander
- When
- February 25, 5:00 PM CST to February 29, 11:59 PM CST
- Where
- Alexander County, 2.61 mi ESE of Cairo to 2.58 mi E of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.981, -89.139
Minor flooding occurred along the Ohio River. There was flooding of low-lying bottomland woods and fields. The river continued rising into March.
Flood, Pulaski
- When
- February 25, 5:00 PM CST to February 29, 11:59 PM CST
- Where
- Pulaski County, Olmsted to 2.19 mi SE of Levings
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
Minor flooding occurred along the Ohio River. There was flooding of low-lying bottomland woods and fields. The river continued rising into March.
Flood, Massac
- When
- February 25, 7:00 PM CST to February 29, 11:59 PM CST
- Where
- Massac County, Brookport to 1.27 mi NW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred along the Ohio River. Small portions of Fort Massac State Park were flooded. There was flooding of low-lying bottomland woods and fields. The river continued rising into March.
Flood, Gallatin
- When
- February 26, 2:00 AM CST to February 29, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 2.41 mi SSE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding occurred along the Ohio River. Some low-lying bottomland woods and fields were inundated. The river continued rising into March.
Flood, White
- When
- February 27, 9:00 PM CST to February 29, 11:59 PM CST
- Where
- White County, Carmi to 1.83 mi E of Carmi Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Minor flooding occurred along the Little Wabash River. Some low-lying fields were flooded. The river continued rising into early March.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in New Hampshire, February 25, 20161 death · 1 event
- Damaging Winds and High Wind in Rhode Island, February 25, 2016$124,000 · 66 kt wind · 18 events
- Flooding in Vermont, February 25 to 26, 2016$137,000 · 6 events
- Damaging Winds in Connecticut, February 25, 2016$37,000 · 53 kt wind · 6 events
- High Surf in California, February 25, 20167 events
- Winter Weather in Tennessee, February 25 to 26, 20164 events
- Flooding in Indiana, February 25 to 29, 20164 events
- Damaging Winds in Massachusetts, February 25, 201650 kt wind · 3 events
- Flooding in New Hampshire, February 25 to 26, 20163 events
- Flooding in Vermont, February 25, 20162 events
- High Wind in North Carolina, February 25, 201660 kt wind · 2 events
- Flood in New Jersey, February 25, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615590, 615591, 615592, 615593, 615594.